Colorado, 2007

Hail in Colorado, August 26, 2007

August 26, 2007 · NWS PUB · 2 events in 1 county or zone

A severe storm generated hail up to the size of quarters over northern Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm generated hail up to the size of quarters over northern Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 26, 1:54 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 26, 1:54 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
254 PM MDT SUN AUG 26 2007

.SHORT TERM...
(TNGT AND MON)

SHOWERS AND TSTMS FOR THE MOUNTAINS/HIGH VALLEYS INCLUDING THE I-25
CORRIDOR AND RELATIVELY HOT ACROSS THE SOUTHEAST CO PLAINS OVER THE
NEXT 24 HOURS.

CURRENTLY...REGIONAL RADAR DATA SHOWED A LITTLE MORE MOIST
CONVECTIVE ACTIVITY THAN YESTERDAY. THIS IS IN RESPONSE TO A WEAK
SHORTWAVE TROUGH...AND ASSOCIATED H3-H2 PV LOBE...MOVING OUT OF THE
FOUR CORNERS AREA THROUGH SRN CO/NM.  THE GREATEST DEVELOPMENT HAS
BEEN OVER THE CONTINENTAL DIVIDE...SRN SANGRE DE CRISTO
MOUNTAINS...SRN FOOTHILLS...AND NM MOUNTAINS EARLY THIS AFTN. SURFACE DEW
POINTS HAVE DROPPED A FEW DEGREES...AS PREDICTED YESTERDAY BY THE
NAM12...WITH 20S IN EL PASO COUNTY AND 20S/30S MOUNTAINS/RATON
MESA...AND 40S/LOWER 50S IN SERN CO PLAINS.  LAPS (AND MODEL)
SOUNDING DATA SHOWING A RETURN TO INVERTED-V THERMAL STRUCTURE...
WHICH SUPPORTS MAINLY HAIL LESS THAN 1/2 INCH IN DIAMETER...WIND
GUSTS 40-55 MPH...AND POSSIBLE DRY TSTMS. BACK TO VIRGA-BOMBS ALONG
I-25 CORRIDOR AND SERN CO PLAINS. IT SHOULD BE NOTED THERE IS A
LITTLE DEEPER MOISTURE ACROSS AZ INTO THE GREAT BASIN PER WATER
VAPOR IMAGERY AND OBSERVATION SOUNDINGS.  PRECIPITABLE WATER INDICES
AROUND 150 PERCENT IN THIS MOISTURE RIDGE...WHICH ISN/T ALL THAT
SIGNIFICANT...BUT RESPECTABLE FOR THIS TIME OF YEAR. TEMPERATURES
ALREADY APPROACHING 100F ACROSS PORTIONS OF THE LOWER AR RIVER
VALLEY THIS AFTN.

LATE THIS AFTN AND TNGT...WEAK MIDDLE TO UPPER LEVEL SYSTEM WILL
CONTINUE TO MOVE THROUGH THE CNTRL/SRN ROCKIES THROUGH TNGT.
ISOLD-SCT SHOWERS AND TSTMS WILL LIKELY CONTINUE...MAINLY HIGH CLOUD
BASE PULSE-TYPE STORMS. VERTICAL SHEAR IS RELATIVELY WEAK. MUCH OF
THE CONVECTIVE PRECIPITATION SHOULD DIE OUT JUST AFTER SUNSET WITH
THE CONVECTIVE DEBRIS CLOUDS DISSIPATING AFTER MIDNIGHT FOR MOST OF
THE AREA...EXCEPT POSSIBLY AROUND THE CONTDVD WHERE I WILL HANG ONTO
CLOUDS AND PRECIPITATION CHANCES BASED ON NEARBY OFFICE FORECASTS.
IT COULD BE A RELATIVELY MILD NGT ACROSS THE SERN CO PLAINS...AS LOW
LEVEL JET STREAK DEVELOPS AND COULD KEEP THE SFC-PBL MIXED DURING
THE NGT...ESPECIALLY IF THE CONVECTIVE DEBRIS CLOUD BLOWOFF REMAINS
LONGER.

MON...LARGE UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS OVER ERN NM/WRN
TX WITH THE AFOREMENTIONED MOISTURE RIDGE MOVING INTO THE CONTDVD
AND WRN CO. WEAK EMBEDDED SHORTWAVE TROUGHS WILL LIKELY BE THE
TRIGGER FOR MORE SHOWER AND TSTM DEVELOP...ESPECIALLY DURING THE
AFTN. COULD SEE SOME MODERATE TO HEAVY RAINFALL AROUND THE CONTDVD
AND ADJACENT VALLEYS GIVEN H7-H5 SPECIFIC HUMIDITY VALUES OF 6-7
G/KG...EVEN THOUGH CELLS WOULD BE MOVING TO THE NORTHEAST AROUND
15-20 MPH. ANY TSTM CELL TRAINING OR MERGER WOULD INCREASE THE
MODERATE TO HEAVY RAIN THREAT AND THE RESULTANT POSSIBILITY OF ROCK
AND MUD SLIDES AROUND THE CONTDVD. WILL GO AHEAD AND MENTION THE
POTENTIAL FOR HEAVY RAIN AROUND THE CONTDVD. MIDLEVEL TEMPERATURES
WILL REMAIN RELATIVELY HOT ALONG I-25 CORRIDOR AND SERN CO PLAINS
WITH HIGH TEMPERATURES AROUND 100F IN PARTS OF THE LOWER AR RIVER
VALLEY. GIVEN THE INVERTED-V THERMAL SOUNDING STRUCTURES...THE
POTENTIAL FOR DRY TSTMS...WITH LOCAL WIND GUSTS OF 40-55 MPH...WILL
EXIST FOR PARTS OF THE I-25 CORRIDOR AND SERN CO PLAINS MON
AFTN. METZE

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

LONG TERM CONCERNS INCLUDE TIMING OF FRONT MOVING ACROSS THE EASTERN
PLAINS WITH INCREASED CHANCES OF PRECIP AND COOLER TEMPERATURES
THROUGH THE END OF THE WEEK ALONG WITH THE AMOUNT OF DRYING AND
WARMING INTO THE WEEKEND.

MONDAY NIGHT-WEDNESDAY...MOISTURE EMBEDDED IN THE WEST TO SOUTHWEST
FLOW ALOFT CONTINUES TO MOVE ACROSS THE STATE THROUGH THIS PERIOD
AS A SHORT WAVE TROUGH EMBEDDED IN THE FAST ZONAL FLOW ACROSS THE
NORTHERN TIER OF STATES CONTINUES ACROSS THE NORTHERN ROCKIES AND
INTO THE NORTHERN HIGH PLAINS. MODELS CONTINUE TO DIFFER WITH TIMING
OF ASSOCIATED COLD FRONT...WITH NAM REMAINING THE QUICKEST MOVING
THE FRONT ACROSS THE PALMER DVD LATE MONDAY NIGHT AND ACROSS THE
REST OF THE PLAINS BY TUESDAY AFTERNOON...WHERE AS THE GFS KEEPS
FRONT ACROSS NORTHEASTERN COLORADO THROUGH TUESDAY MORNING AND
THEN SLOWLY MOVES FRONT ACROSS THE SE PLAINS INTO TUESDAY NIGHT.
GFS HAS SOME SUPPORT FROM LATEST ECMWF WHICH HAS FRONT ACROSS THE
COLORADO AND NEW MEXICO BORDER AT 12Z WEDNESDAY. I GENERALLY SUPPORT
THE FASTER SOLUTION THOUGH WILL PLAY THE MIDDLE OF THE ROAD WITH THE
FORECAST FOR SURROUNDING OFFICE CONSISTENCY. AT ANY RATE...WITH
INCREASING AVAILABLE MOISTURE WITHIN THE FLOW...ALONG WITH SOME UVV
PROGGED WITH PASSING WAVE...SHOULD CONTINUE TO SEE ISOLATED TO
SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER
TERRAIN AND HIGH MOUNTAIN VALLEYS. HAVE KEPT BROAD BRUSH CHANCE POPS
ACROSS THE EASTERN PLAINS TUESDAY AND WEDNESDAY THOUGH BELIEVE BEST
CHANCES WILL BE TUESDAY WITH INCREASED LIFT AND MOISTURE POOLING
ALONG AND BEHIND THE FRONT...WITH NAM SOUNDINGS INDICATING STRONG
SURFACE STABILITY IN PLACE WITH MORNING STRATUS AND COOL UPSLOPE
CONDITIONS IN PLACE ON WEDNESDAY. DEPENDING ON ACTUAL FRONTAL
TIMING...WILL NEED TO CONTINUE TO MONITOR FOR THE POSSIBILITY OF
STRONG TO MARGINALLY SEVERE STORMS AS WELL...WITH BULK SHEARS
RUNNING BETWEEN 20-30 KTS AND AMPLE AVAILABLE MOISTURE.

THURSDAY-FRIDAY...A WARMING AND DRYING TREND...ESPECIALLY ACROSS THE
WESTERN HALF OF THE AREA...LOOKS TO BE IN THE OFFING THROUGH THIS
PERIOD AS DRIER NORTH TO NORTHWEST FLOW SETS UP ALOFT AS UPPER LEVEL
RIDGING BUILDS ACROSS THE FOUR CORNERS REGION. COOL UPSLOPE FLOW
CONTINUES ACROSS THE EASTERN PLAINS ON THURSDAY WITH A MORE
SOUTHERLY LOW LEVEL RETURN FLOW EXPECTED ON FRIDAY AS SURFACE HIGH
PLACE CONTINUES TO BUILD ACROSS THE CENTRAL AND SOUTHERN HIGH
PLAINS. WITH ENOUGH AVAILABLE MOISTURE IN PLACE CANT RULE ISOLATED
MAINLY DIURNAL THUNDERSTORMS ACROSS THE REGION THROUGH THE PERIOD.

SATURDAY-SUNDAY...UPPER LEVEL RIDGING PROGGED TO SLOWLY BUILD ACROSS
THE STATE...WITH WARMER AND DRIER CONDITIONS EXPECTED TO CONTINUE
ACROSS THE AREA. HAVE KEPT ISOLATED POPS ACROSS MAINLY THE HIGHER
TERRAIN WITH TEMPS WARMING TO AT OR ABOVE SEASONAL AVERAGES. -MW

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD AFFECT THE
KALS...KCOS...AND KPUB TERMINAL AREAS THROUGH 03Z/27. THE MAIN
THREAT WOULD BE ERRATIC WINDS WITH POSSIBLE GUSTS UP TO 45KTS AND
SMALL HAIL GIVEN THE RELATIVELY DRY SUB-CLOUD LAYER. MUCH OF THE
CONVECTIVE DEBRIS CLOUDS SHOULD DISSIPATE AFTER MIDNIGHT GIVEN THE
LOSS OF VERTICAL LIFT AND INSTABILITY. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/23
Hazardous weather outlook, Aug 26, 5:50 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SUN AUG 26 2007

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY OVER THE MOUNTAINS AND ADJACENT PLAINS. THE MAIN
THREATS FROM STORMS TODAY AND TONIGHT WILL BE SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL ONCE AGAIN BRING AN UNSTABLE AIRMASS TO THE
REGION FROM LATE MONDAY THROUGH WEDNESDAY. DURING THIS TIME
PERIOD...THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE ENTIRE
REGION. SOME OF THESE STORMS MAY REACH SEVERE LIMITS AND PRODUCE
STRONG WIND GUSTS AND HAIL GREATER THAN 3/4 ON AN INCH IN
DIAMETER. LOCALLY HEAVY RAIN FALL MAY ALSO OCCUR WITH THE STORMS.
FROM THURSDAY THROUGH SATURDAY...THUNDERSTORM ACTIVITY IS EXPECTED
TO OCCUR...BUT IT IS EXPECTED TO BE MORE ISOLATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Prowers

When
August 26, 3:32 PM MST to 3:37 PM MST
Where
Prowers County, 1 mi NW of Hartman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -102.233

Hail, Prowers

When
August 26, 4:22 PM MST to 4:27 PM MST
Where
Prowers County, 10 mi NE of Hartman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.222, -102.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55814, 55818.